Often, physicians are like detectives, following clues and putting together observations to find out what happened to the patient. Of course, scientific publications are the best place where doctors can share clinical cases with their colleagues worldwide. Therefore, the medical literature is full of interesting, exciting cases in patients, including adverse reactions. Sometimes, such cases are worthy of the plot of a detective series. In turn, the DrugCard platform periodically reveals truly detective cases of adverse reactions in the literature. And today, we will introduce two such cases to you. In addition, in these cases, the incorrect use of drugs is described, which is a special situation in pharmacovigilance.

First detective case – improper use of transdermal patch resulting in drug overdose

The DrugCard platform found this case in the «Revista de Medicina de Familia». A 76-year-old woman was taken to the emergency room by relatives after being found unconscious at home. From the anamnesis, it is known that she had a dorsal fracture (surgical treatment was planned). For this reason, she took painkillers: paracetamol, metamizole, pregabalin, and fentanyl 75 mg every 72 hours transdermally. According to relatives, she was found in the bed where she slept daily. Diazepam 5 mg tablets (which were not on her card) were found on the nightstand. Family members stated that the patient took them from time to time. The number of pills taken is unknown since the blister was almost empty. Since benzodiazepine intoxication was suspected, a specific antidote was introduced (flumazenil 0.2 mg IV). But there was no response from the patient.

Further examination and collection of evidence

Then the doctors reassessed the situation and examined the patient once more. When undressed, a 2nd-degree burn was revealed at the level of the left shoulder blade. Doctors found a glued and crumpled fentanyl patch at this location. Relatives told about the patient’s habit of dozing with a heating pad on her back (to relieve bone pain). The patient was administered the opioid antidote naloxone 0.4 mg intravenously given this new information. She immediately reacted with vomiting and restored her level of consciousness. The patient’s condition has stabilized. The burn unit confirmed a contact burn (electrical pad) on the back. The patient had agitation and tremors, probably due to drug withdrawal. Twenty-four hours after admission, she stabilized and was discharged home. A transdermal fentanyl patch of 50 mcg was initiated, along with a follow-up by her physician and local burn care by a nurse.

Cause of drug overdose

The concentration of fentanyl may increase with an increase in body temperature. Therefore, febrile patients should adjust the dose of the fentanyl transdermal patch. A clinical pharmacology study conducted on healthy adult volunteers showed that applying heat to the patch area resulted in a 120% increase in mean fentanyl AUC and a 61% increase in Cmax. All patients are advised to avoid exposure to external heat sources, such as electric heaters, heating pads, electric blankets, heated water mattresses, heat lamps, tanning beds, prolonged hot baths, saunas, and hot jacuzzis, to the patch application sites. Overdose of this drug requires supportive therapy to maintain respiratory function and prevent shock and death. Administration of the antidote quickly neutralizes the depressive effect, improves the patient’s prognosis, and minimizes its severity. Therefore, the correct way of applying transdermal patches is a critical factor that determines the therapy’s effectiveness and safety.

Second detective case – improper use of the autoinjector, which led to insufficient drug effectiveness

The DrugCard platform found this case in the Lithuanian scientific journal «Medicina». A 78-year-old man was diagnosed with coronary artery disease and a consistently high level of low-density lipoprotein cholesterol. The patient had certain comorbidities and was taking various medications. But he also had a history of statin intolerance, even at the lowest doses, due to muscle cramps and elevated serum creatine kinase levels considered clinically significant. These symptoms disappeared after discontinuation of statins and recurred after re-administration, confirming a causal relationship. Therefore, the patient was prescribed Evolocumab 140 mg, which was administered subcutaneously using an autoinjector regularly every two weeks. Evolocumab was well tolerated.

An intriguing turn of events in this case

Unexpectedly, after two years of continuous treatment, the lipid level increased without any reason. The studies did not confirm the development of an acute condition, the doctors assumed that the patient missed the administration of drugs, but the patient claimed that he strictly followed the schedule. The next drug injection should have been one day before the doctor’s visit. During the medical examination, patient did not have any puncture marks in the relevant area for injection (i.e., on the abdomen, thighs, or shoulders), indicating that there was no recent drug injection in these areas. In contrast, the puncture mark was visible on the thumb of the patient’s right hand. It turned out that the patient turned the autoinjector upside down and injected the medicine into the thumb. After training on how to use the injector correctly, the condition stabilized, and the lipid level decreased.

Discussion of this case

In this case, if our patient administered the drug poorly for some time, his serum lipid level would increase. In turn, the positive effects of the drug decreased. Therefore, an essential factor to consider is the identification of all variables at the patient level that can influence the effectiveness of even the most potent hypolipidemic drugs. It is also necessary to pay attention to the need for periodic retraining in the case of long-term treatment, especially for elderly and weakened patients.

Conclusions for pharmacovigilance

Administration of drugs through a transdermal patch is similar to an intravenous drip, and its effectiveness does not depend on the state of the digestive tract. Autoinjectors are now widely used for administering various medicines. The autoinjector allows you to quickly and painlessly inject the necessary dose of the drug. However, for these innovative tools to provide the maximum effect, we must consider certain aspects of their safe and effective use. Improper use of this technology can nullify the treatment. Summarizing these cases, we can conclude that not only the active substance of the medicine can cause a side effect, but also their incorrect use. And this can lead to quite serious consequences. One of the goals of pharmacovigilance is to prevent such risks, promoting the safe and effective use of drugs. In particular, by promptly informing patients and healthcare professionals about the safety of medicines.

Looking for Expert Guidance?
Our team is on hand round the clock to guide you on how to enhance your literature screening or to offer consultation on your pharmacovigilance processes.
Unlock the Secrets of the Pharma Industry
Get Your Hands on Our Must-Read Business Case Today!
Follow us
Request a demo
This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.
Have questuions?
This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.